Scleritis related to the use of bisphosphonates

To alert to the fact that bisphosphonates, important class of drugs used in the treatment of osteoporosis, can cause scleritis. Report of a female patient’s case, who presented an episode of scleritis while using alendronate, and who had one year later another episode during the use of a drug from the same class, risedronate. The bisphosphonates are a class of drugs, which have been used very often in the treatment of osteoporosis. However, a great part of the physicians can not be alert for its ocular side effects, considering that in the national literature there’s no report of these effects. This article report two episodes of scleritis, occurred to a patient, in a period of one year, probably caused by the use of two types of bisphosphonates. In these two opportunities, there was recovery after the suspension of the drug, associated with a less aggressive treatment. This fact justified not to perform the search for diseases considered to be the cause of scleritis, of which the patient didn’t show any sign, symptom or past clinical history. These facts, associated to the existence of some reports of ocular inflammation, including scleritis, associated to the use of bisphosphonates, reinforces the hypothesis that the episodes, in fact, have been caused by the use of the drug.

scleritis; episcleritis; bisphosphonates; ocular inflammation


Sociedade Brasileira de Reumatologia Av Brigadeiro Luiz Antonio, 2466 - Cj 93., 01402-000 São Paulo - SP, Tel./Fax: 55 11 3289 7165 - São Paulo - SP - Brazil
E-mail: sbre@terra.com.br